Codeine – It’s Complicated
I received a question about codeine and what to expect from its use. When I was first learning pharmacy back in the late 2000s, I saw a lot of codeine. Most frequently, I remember significant use of Tylenol #3. Thankfully, I don’t see it used very often anymore. Why do I say “thankfully”? Codeine kinetics are very complicated. I’ll try to explain.
Many healthcare professionals know that codeine requires activation by CYP2D6. CYP2D6 converts codeine to the active metabolite (which is actually morphine). Inhibitors of CYP2D6 (fluoxetine, paroxetine, etc.) can lead to an inadequate response because they block the conversion to morphine.
CYP2D6 inducers can actually facilitate the conversion more efficiently, leading to higher concentrations of morphine and more opioid activity. CYP2D6 inducers tend to be used much less common in practice than inhibitors. A classic example is rifampin.
Further complicating the interplay with CYP2D6 is genetic variations. Patients can have variable CYP2D6 activity based upon their own genetic makeup. A patient with overly active (rapid metabolizer) CYP2D6 may be at a greater risk for opioid toxicity because it more quickly converts codeine to morphine. Slow metabolizers may be more likely to experience a lack of clinical benefit.
Let’s complicate this further. CYP3A4 can convert codeine to norcodeine. Norcodeine has no to minimal clinical activity. If the patient is taking a CYP3A4 inducer or is a rapid metabolizer, higher concentrations of norcodeine may result. This would end up reducing opioid effects.
If the patient is taking a CYP3A4 inhibitor or is a slow metabolizer at 3A4, this could lead more codeine down the CYP2D6 pathway and possibly increase the overall opioid activity.
I discuss drug interactions further (including codeine) in my 10+ hour Audible book. If you have never tried Audible before, they will give this book to you for free! Click here to check out the details.
As you can tell, this can be very complex in a patient where the genetic makeup is unknown and/or the patient is taking numerous medications that affect these enzymatic pathways. This is the primary reason I can’t recall ever recommending to use codeine where other opioids are available.
Love the blog? Over 6,000 subscribers now follow! Get my FREE 30 Medication Mistakes PDF for following!